Tennessee, 2003

Hail in Tennessee, April 30, 2003

April 30, 2003 · NWS MRX · 1 event in 1 county or zone

3/4 inch hail reported by dispatch.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

3/4 inch hail reported by dispatch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 30, 1:20 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 30, 1:20 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 PM EDT WED APR 30 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
AFTERNOON FORECAST DISCUSSION
320 PM EDT WED APR 30 2003

ONGOING CONVECTION IN THE APPS LIKELY TO SPREAD OUTFLOW BOUNDARIES
INTO THE VALLEY THIS EVENING...LEADING TO FURTHER THUNDERSTORM
DEVELOPMENT.  WE HAVE HAD SOME MINIMAL SEVERE WEATHER WITH SOME OF
THE STORMS SO FAR...AND EXPECT TO GET A FEW MORE MINIMAL REPORTS
OVER THE NEXT SEVERAL HOURS.

CONDITIONS LARGELY UNCHANGED TOMORROW...WITH TEMPS MAYBE A DEGREE OR
TWO LOWER...BUT STILL WARM.  WILL STILL BE HUMID AS WELL.  NEXT REAL
SYSTEM TO AFFECT THE AREA FRIDAY AS FRONT PASSES THROUGH...LEADING
TO THE BEST CHANCES FOR SHOWERS AND STORMS.  PRECIPITATION WILL
CONTINUE INTO FRIDAY NIGHT BEFORE TAPERING OFF EARLY SATURDAY.

CHA   61  82  61  81 /  30  40  40  60
TYS   60  80  60  78 /  40  40  40  60
TRI   56  78  56  75 /  40  40  40  60
OQT   60  80  60  77 /  40  40  40  60

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

SP

*********************************************************************

LATE MORNING FORECAST DISCUSSION (UPDATE)
1025 AM EDT TUE APR 30 2003

INTERESTING VORT MAX AT LOW LEVELS MOVING THROUGH KY AT THIS TIME.
WE MAY FEEL SOME INFLUENCE FROM THIS OVER THE NEXT SEVERAL HOURS.
THE SOUTHERN EXTENT OF THIS FEATURE APPEARS TO BE ENHANCING CU FIELD
OVER THE CUMBERLAND PLATEAU.  THIS WILL LIKELY BE THE AREA OF
INITIAL CONVECTIVE DEVELOPMENT TODAY...MUCH LIKE YDAY.  WE WILL ALSO
SEE ACTIVITY FIRE OVER THE APPS TODAY.  MOTION OF THE STORMS WILL BE
TOWARD THE NORTHEAST AT ABOUT 15 MPH..SO ACTIVITY WILL BE SLOW TO
DEVELOP IN THE VALLEY...AGAIN...MUCH LIKE YDAY.  HOWEVER...OUTFLOW
BOUNDARIES WILL END UP HELPING TO FIRE THE CONVECTION IN THE VALLEY.

WITH ALL THE MOISTURE AND GREAT HEATING ALREADY OCCURRING...AS WELL
AS CAPES INTO THE 1500 TO 2500 RANGE...WILL SEE STRONG STORMS.  SOME
WILL LIKELY PUSLE BRIEFLY TO SEVERE LEVELS...WITH STRAIGHT LINE
WINDS AND HAIL TO 1 INCH POSSIBLE.

TEMPS SEEM ON TRACK SO FAR AND WILL ISSUE UPDATE SIMPLY TO REMOVE
MORNING WORDING FOR FOG.  MAY ALSO MAKE SOME MINOR TWEAKS TO SKY
COVER.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

SP

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
343 AM EDT WED APR 30 2003

SHORT-TERM WILL INCLUDE PATCHY DENSE FOG.

SATELLITE SHOWS A WEAKENING MCS OVER KY AND NORTHERN SECTIONS OF
MID-TENNESSEE. HOWEVER...A MCV REMAINS AND IS PROGGED TO MOVE ACROSS
KY/VA/TN AREA LATER TODAY.  ALSO...PLENTY OF LEFT OVER BOUNDARIES
OVER THE FORECAST AREA WILL HELP FOCUS CONVECTION TODAY.  DEPENDING
HOW MUCH LEFT OVER DEBRIS CLOUDS REMAINS OVER THE REGION TODAY...
AIRMASS COULD ONCE AGAIN BECOME QUITE UNSTABLE.  ANOTHER ROUND OF
PULSE/MUTI-CELL SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING. WET-BULB ZEROS WILL BE NEAR 10,000 FEET...SO LARGE HAIL
WILL ONCE AGAIN BE MAIN PROBLEM AS WELL AS HEAVY RAINS.  STORM
MOTIONS WILL BE SLOW SO ISOLATED FLASH FLOODING A POSSIBILITY.
WILL INCLUDE THIS INFO WITHIN THE HWO.

FOR TONIGHT...CONVECTION ENDS WITH PATCHY FOG LIKELY.  SOME DENSE
FOG ALSO POSSIBLE...ESPECIALLY OVER AREAS OF RECENT RAINS.

FOR THURSDAY...MAIN LIFT FOR CONVECTION WITH BE TERRAIN...SO WENT
WITH HIGHEST POPS MOUNTAINS.  ISOLATED SEVERE WILL ONCE AGAIN BE
A CONCERN WITH HEIGHT OF WET BULB ZERO BETWEEN 9-10 KFT.

FOR THURSDAY NIGHT AND FRIDAY...A COLD FRONT WILL APPROACH THE AREA
THEN MOVE ACROSS DURING THE DAY. A GOOD BET OF SEEING WIDESPREAD
CONVECTION WITH FROPA WITH DIFLUENCE ALOFT NOTED. WILL GO WITH
LIKELY POPS...BUT WOULD NOT BE SUPRISED WITH SEE CAT COVERAGE.
ALSO...ANOTHER DAY OF SEVERE WEATHER POSSIBLE DEPENDING ON AMOUNTS
OF INSTABILITY.

FCSTID =   15
CHA   84  62  85  60 /  50  20  30  30
TYS   80  61  83  61 /  60  30  30  30
TRI   78  57  80  56 /  60  30  30  30
OQT   79  60  83  60 /  60  30  30  30

DH
*********************************************************************
EVENING FORECAST DISCUSSION
1035 PM EDT TUE APR 29 2003

UPDATED...BASED ON QUICK LOOK AT NEW MODEL RUNS. WILL LET LOW POPS
LINGER INTO THE OVERNIGHT HOURS. EXPECTING SEVERAL BOUNDARIES AND
GOOD INSTABILITY ON WED WILL UP POPS TO 50 AREA WIDE. QUICK TEXT
UPDATE SHORTLY SOON FOLLOWED BY UPDATED GRIDS.

ISOLATED SEVERE STORMS SHOULD CONTINUE UNTIL AROUND MIDNIGHT. WILL
SEND LATE UPDATE TO REMOVE THUNDERSTORMS AND REDUCE WINDS. MAY ALSO
UP MILD OVERNIGHT TEMPS.

SON
Hazardous weather outlook, Apr 30, 2:39 AM CST, 12 hours 21 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-011000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
439 AM EDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWESTERN
VIRGINIA...EAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA.

.DAY ONE...
A WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE SOUTHERN
APPALACHIANS AND TENNESSEE VALLEY THIS AFTERNOON AND EVENING
PRODUCING ANOTHER ROUND OF SCATTERED THUNDERSTORMS.  DUE TO THE
EXPECTED INSTABILITY AND COLD AIR ALOFT...SOME OF THESE STORMS
COULD BECOME SEVERE.  LARGE HAIL AND DAMAGING THUNDERSTORMS
WINDS WILL BE THE MAIN CONCERN.  ALSO...LOCALLY HEAVY RAINFALL
COULD PRODUCE LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...
ISOLATED SEVERE THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE
THURSDAY AFTERNOON AND EARLY EVENING WITH LARGE HAIL...
DAMAGING DOWNBURST WINDS AND HEAVY RAINFALL BEING THE MAIN
CONCERN.

A COLD FRONT WILL SWEEP ACROSS THE REGION FRIDAY AFTERNOON
AND EVENING.  SOME OF THESE STORMS MAY ALSO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
ALSO...SPOTTER ACTIVATION MAY BE REQUIRED BOTH THURSDAY AND FRIDAY
AFTERNOON AND EVENING.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

DH

In the hours before

Local storm report, Apr 30, 12:39 PM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
239 PM EDT WED APR 30 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    MURPHY                    NC   0.75 IN HAIL
04/30/03   CHEROKEE                       REPORTED BY CHEROKEE
                                          COUNTY 911.
Local storm report, Apr 30, 12:54 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
254 PM EDT WED APR 30 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM                              TN   0.75 IN HAIL
04/30/03   POLK                           LOTS OF 0.75 INCH HAIL
                                          NEAR THE NORTH CAROLINA
                                          BORDER IN RURAL
                                          AREAS.
                                          REPORTED BY POLK
                                          COUNTY 911.
Local storm report, Apr 30, 1:16 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
316 PM EDT WED APR 30 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    ERWIN                     TN   0.75 IN HAIL
04/30/03   UNICOI                         REPORTED BY UNICOI COUNTY
                                          911.
Local storm report, Apr 30, 1:43 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
343 PM EDT WED APR 30 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    DUCKTOWN                  TN   1.00 IN HAIL
04/30/03   POLK                           ABOUT 10 MILES WEST
                                          DUCKTOWN.REPORTED BY POLK
                                          COUNTY 911.

The radar

The Northeast Alabama radar (KHTX), 109 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bledsoe

When
April 30, 3:00 PM CST
Where
Bledsoe County, Pikeville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.600, -85.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348246.